Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jan 10, 2020, 11:08 AM CST for Sedgwick County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2020, 11:08 AM CST (17:08 UTC)
- Expired
- Jan 10, 2020, 11:45 AM CST
- In force
- 37 min
- Issued by
- NWS Wichita, KS
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 11:18 AM CST | HAIL 0.25 | Wichita Eisenhower Natl, KS | |
| Jan 10, 11:32 AM CST | HAIL 0.5 | Bel Aire, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1776 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336
WWUS83 KICT 101708
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1108 AM CST Fri Jan 10 2020
KSZ083-101745-
Sedgwick KS-
1108 AM CST Fri Jan 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Sedgwick County in south central Kansas...
* Until 1145 AM CST.
* At 1107 AM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Clearwater...moving northeast
at 45 mph.
Hail as large as nickels and gusts up to 50 mph are possible with
this storm.
* Locations impacted include...
Wichita, Andover, Haysville, Park City, Valley Center, Bel Aire,
Goddard, Maize, Clearwater, Downtown Wichita, Kechi, Eastborough,
West Wichita, East Wichita, Eisenhower National Airport, Northeast
Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and Lake
Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
Severe Thunderstorm Watch Number 1 remains in effect until 200 PM
CST for south central Kansas.
LAT...LON 3754 9770 3789 9740 3772 9715 3769 9715
3747 9746 3748 9761
TIME...MOT...LOC 1707Z 220DEG 37KT 3755 9755
$$
ESWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jan 10, 6:24 AM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Jan 10, 6:24 AM CST, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Wichita KS 624 AM CST Fri Jan 10 2020 .SHORT TERM...(Today through Sunday night) Issued at 349 AM CST Fri Jan 10 2020 This morning: Challenging forecast with multiple hazards. Very early this morning, will have transient dense fog along leading edge of rich moist working north in the greater Wichita metro areas. Elevated storms during the morning may be strong-severe with good 700MB- 500MB and 0-6km bulk shear offsetting very modest instability. Main threat is hail, with isolated 60 mph wind gusts also possible. As precipitation becomes more widespread, severe threat should wane. This afternoon-evening: Focus shifts to winter weather in central KS, where combo of freezing rain and snow is expected. Snowfall rates could be impressive for a few hours this afternoon around Russell and Lincoln counties given deep supercooled layer and good lapse rates in snow growth zone. As the cold air spills south, anticipate an expanding area of freezing rain, which could would reach KHUT-KEWK line roughly around 3 pm, and into the Wichita metro between 5-6 pm. Sounding are especially problematic with very deep supercooled moisture with a tiny layer just off the surface cold enough to generate ice. Travel could be especially problematic this evening across much of central and south central KS as roads begin to freeze. The second round of snow is expected later tonight and Saturday, with most of that in southeast KS. Variations continue in location of heavier snow, with latest ECMWF a bit slower and south of GFS. Sunday: Another fast moving and compact shortwave moves across the area during the day. Concur with NAM that there should be a chance for flurries or light snow across central KS and parts of the Flint Hills. -Howerton .LONG TERM...(Monday through Thursday) Issued at 349 AM CST Fri Jan 10 2020 No changes to initialization grids. -Howerton && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 605 AM CST Fri Jan 10 2020 Timing of winter precipitation and transition from rain to freezing rain to snow will be the main concerns through the period. TAFs reflect the going precip forecast. CIGs are expected to hover around IFR most of the TAF period period though LIFR/VLIFR will be possible with wintry precipitation this afternoon/evening, particularly as gusty winds of 25-35kts accompany falling snow resulting in greatly reduced visibilities at times. Portions of south central KS will lag the freezing temperatures until this afternoon scattered rain showers and thunderstorms will be possible until then. Challenging TAFs today, frequent updates likely. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 48 17 27 20 / 100 70 70 0 Hutchinson 40 15 27 20 / 100 60 30 0 Newton 43 15 24 18 / 90 70 70 0 ElDorado 49 17 24 18 / 100 80 90 0 Winfield-KWLD 58 19 28 20 / 90 80 100 0 Russell 31 11 26 18 / 90 50 0 0 Great Bend 33 12 28 19 / 80 50 0 0 Salina 35 13 24 17 / 90 80 20 0 McPherson 38 14 25 18 / 90 70 30 0 Coffeyville 64 23 25 20 / 100 100 100 0 Chanute 60 20 22 17 / 100 90 100 0 Iola 58 19 22 16 / 100 100 100 0 Parsons-KPPF 63 22 24 18 / 100 100 100 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from 6 PM CST this evening through Saturday afternoon for KSZ068>072-083-091>096-098>100. Winter Weather Advisory until 4 AM CST Saturday for KSZ032-033- 047-048. Winter Storm Warning from noon today to 4 AM CST Saturday for KSZ049-051. Winter Weather Advisory from noon today to 4 AM CST Saturday for KSZ050-067-082. Winter Storm Warning from noon today to 6 PM CST Saturday for KSZ052-053. && SHORT TERM...PJH LONG TERM...PJH AVIATION...KMB
Hazardous weather outlook, Jan 10, 8:30 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 830 AM CST Fri Jan 10 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 830 AM CST Fri Jan 10 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Transient dense fog will remain possible through the morning hours across portions of south central Kansas. Strong to severe thunderstorms will impact portions of southern Kansas this morning. The primary threat is quarter to ping pong ball sized hail. Isolated wind gusts around 60 mph are also possible. A wintry mix will develop across central Kansas later this morning and spread south through tonight. Accumuling snow and ice is expected, along with impacts to travel. Check the various winter products for more details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Mostly snow and some wintry mix are expected across south central and southeast Kansas on Saturday. The greatest accumulating snow is expected east of a line from Yates Center to Sedan. Check the latest winter weather products for details. Light snow or flurries are also possible Sunday across part of central Kansas and the Flint Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Howerton
In the hours before
Local storm report, Jan 10, 6:36 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 4 NNW NEWTON 38.10N 97.37W
01/10/2020 M0.50 INCH HARVEY KS PUBLIC
DELAYED REPORT
&&
KBUTLERLocal storm report, Jan 10, 7:15 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 AM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 N HAMILTON 38.02N 96.16W
01/10/2020 M2.25 INCH GREENWOOD KS PUBLIC
&&
KBUTLERSpecial weather statement, Jan 10, 9:33 AM CST, 1 hour 35 minutes before
Special Weather Statement National Weather Service Wichita KS 933 AM CST Fri Jan 10 2020 KSZ091-101600- Harper KS- 933 AM CST Fri Jan 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Harper County in south central Kansas... * Until 1000 AM CST. * At 928 AM CST...National Weather Service meteorologists were tracking a strong thunderstorm near Byron...or 10 miles northeast of Cherokee Oklahoma...moving northeast at 45 mph. Hail as large as nickels are possible with this thunderstorm. * Locations impacted include... Anthony, Bluff City and Waldron. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && Severe Thunderstorm Watch Number 1 remains in effect until 200 PM CST for most of south central Kansas. LAT...LON 3700 9827 3726 9813 3714 9781 3700 9793 TIME...MOT...LOC 1529Z 209DEG 51KT 3685 9822 ES
Special weather statement, Jan 10, 10:38 AM CST, 30 minutes before
Special Weather Statement National Weather Service Wichita KS 1038 AM CST Fri Jan 10 2020 KSZ082-083-091-092-101700- Harper KS-Sumner KS-Sedgwick KS-Kingman KS- 1038 AM CST Fri Jan 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Harper County in south central Kansas... Northwestern Sumner County in south central Kansas... Southwestern Sedgwick County in south central Kansas... Southeastern Kingman County in south central Kansas... * Until 1100 AM CST. * At 1035 AM CST...National Weather Service meteorologists were tracking a strong thunderstorm over Argonia, or 9 miles southwest of Conway Springs...moving northeast at 45 mph. Hail as large as nickels and winds around 50 mph are possible with this storm. * Locations impacted include... Conway Springs, Argonia, Norwich, Viola, Milan and Danville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && Severe Thunderstorm Watch Number 1 remains in effect until 200 PM CST for south central Kansas. LAT...LON 3720 9772 3730 9795 3758 9781 3745 9744 TIME...MOT...LOC 1636Z 211DEG 41KT 3730 9778 ES
Local storm report, Jan 10, 11:05 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1105 AM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM HAIL GODDARD 37.66N 97.58W
01/10/2020 M0.88 INCH SEDGWICK KS NWS EMPLOYEE
NICKEL AND DIME SIZED HAIL REPORTED COVERING THE GROUND
IN GODDARD
&&
MWMSpecial weather statement, Jan 10, 11:08 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1108 AM CST Fri Jan 10 2020
KSZ083-101745-
Sedgwick KS-
1108 AM CST Fri Jan 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Sedgwick County in south central Kansas...
* Until 1145 AM CST.
* At 1107 AM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Clearwater...moving northeast
at 45 mph.
Hail as large as nickels and gusts up to 50 mph are possible with
this storm.
* Locations impacted include...
Wichita, Andover, Haysville, Park City, Valley Center, Bel Aire,
Goddard, Maize, Clearwater, Downtown Wichita, Kechi, Eastborough,
West Wichita, East Wichita, Eisenhower National Airport, Northeast
Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and Lake
Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
Severe Thunderstorm Watch Number 1 remains in effect until 200 PM
CST for south central Kansas.
LAT...LON 3754 9770 3789 9740 3772 9715 3769 9715
3747 9746 3748 9761
TIME...MOT...LOC 1707Z 220DEG 37KT 3755 9755
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:46 PM CST | Winter Weather Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 35 hr |
| Jan 9, 11:58 PM CST | Special Weather Statement | ICT | Chautauqua, Elk | 32 min |
| Jan 10, 12:40 AM CST | Special Weather Statement | ICT | Wilson | 35 min |
| Jan 10, 4:18 AM CST | Winter Storm Warning | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more | 34 hr |
| Jan 10, 5:33 AM CST | Special Weather Statement | ICT | Marion | 27 min |
| Jan 10, 9:33 AM CST | Special Weather Statement | ICT | Harper | 27 min |
| Jan 10, 10:15 AM CST | Severe Thunderstorm Warning | ICT | Harper, Sumner | 33 min |
| Jan 10, 10:38 AM CST | Special Weather Statement | ICT | Sumner | 22 min |
| Jan 10, 11:19 AM CST | Areal Flood Warning | ICT | Harper, Sedgwick, Sumner | 5 hr |
| Jan 10, 11:19 AM CST | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 35 min |
| Jan 10, 11:42 AM CST | Special Weather Statement | ICT | Harvey | 33 min |
| Jan 10, 11:47 AM CST | Special Weather Statement | ICT | Chautauqua, Elk, Wilson | 58 min |
| Jan 10, 11:49 AM CST | Special Weather Statement | ICT | Butler | 41 min |
| Jan 10, 12:16 PM CST | Severe Thunderstorm Warning | ICT | Chase, Marion | 24 min |
| Jan 10, 1:10 PM CST | Special Weather Statement | ICT | Labette | 50 min |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.